North Dakota, 2016

Hail and Damaging Winds in North Dakota, July 16, 2016

July 16, 2016 · NWS BIS · 16 events in 7 counties and zones

Supercell thunderstorms developed along a surface trough over south central North Dakota in an environment with elevated instability and deep layer shear. The storms produced a mix of strong wind gusts and large hail as they moved to the east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$35,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Supercell thunderstorms developed along a surface trough over south central North Dakota in an environment with elevated instability and deep layer shear. The storms produced a mix of strong wind gusts and large hail as they moved to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 16, 4:20 AM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 16, 4:20 AM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
620 AM CDT SAT JUL 16 2016

.UPDATE...
Issued at 614 AM CDT Sat Jul 16 2016

No changes required for this update.

&&

.SHORT TERM...(Today and tonight)
Issued at 355 AM CDT Sat Jul 16 2016

Current surface analysis places low over north central Wyoming
while high remains over the midwest into the Great Lakes region.
Upper level analysis places Fujiwhara lows near northern Hudson
Bay while a compact low pushes along the international border near
the continental divide. Weak ridge remains over the area with
vigorous short wave pushing into western North Dakota from
Montana. This continues to produce a broad area of showers and
thunderstorms.

For today...morning showers/storms will continue to push to the
east-northeast this morning as suggested by latest high-res
guidance. With limited instability and shear to work with, storms
should remain on the tame side.

Later in the day is when the storms could get more interesting.
Upper low continues to slowly track to the east while the next
potent short wave ejects and gets wrapped into broad cyclonic flow
to the southeast of aforementioned Hudson Bay system. This will
result in the next round of showers and thunderstorms. Strongest
instability is expected to remain over South Dakota, though models
continue to show an area of ~2 kj/kg cape developing over southern
portions of the area. Still some question on how far north this
will develop with the fly in the ointment being the effect the
morning convection will have on this along with lingering cloud
cover and cooler temperatures to the north of a warm front. With
that said, the potential for severe weather remains, especially
given the increasing deep layer shear through the day into the
evening (50kt+ 0-6km bulk). Showers/storms will work towards the
east overnight.

.LONG TERM...(Sunday through Friday)
Issued at 355 AM CDT Sat Jul 16 2016

Chances for showers/thunderstorms will linger mainly over northern
locations where broad cyclonic flow remains to the southwest of
Hudson Bay system. Some additional showers/storms will be
possible in the evening over the southwest as another short wave
sneaks through the flow. Limited instability should keep storms on
the tame side.

Broad ridge builds into the area to start the upcoming work week
with a warming trend developing. Expect well above average
temperatures throughout the area by mid-week. Occasional weak
disturbances moving through the ridge will bring low chances for
thunderstorms to portions of the area from time to time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 614 AM CDT Sat Jul 16 2016

VFR conditions, with MFVR to IFR in Thunderstorms expected today.
KBIS/KJMS will be impacted by showers and thunderstorms this
morning. Another chance of thunderstorms arrives this afternoon
and evening for all terminals.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...AJ
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...AJ
Hazardous weather outlook, Jul 16, 6:30 AM MST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
830 AM CDT SAT JUL 16 2016

NDZ018>020-031>037-040>048-050-051-171330-
DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
830 AM CDT SAT JUL 16 2016 /730 AM MDT SAT JUL 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE DAY INTO THE
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON
AND EVENING. LARGE HAIL...DAMAGING WINDS...HEAVY RAIN AND A
TORNADO OR TWO MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NEAR DAILY LOW CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER
VARIOUS PARTS OF THE AREA THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NDZ001>005-009>013-017-021>023-025-171330-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-MCLEAN-SHERIDAN-WELLS-FOSTER-
830 AM CDT SAT JUL 16 2016 /730 AM MDT SAT JUL 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR THUNDERSTORMS CONTINUE THROUGH TODAY INTO TONIGHT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW
STORMS COULD BECOME SEVERE THIS AFTERNOON INTO THIS EVENING WITH
LARGE HAIL...DAMAGING WIND GUSTS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NEAR DAILY LOW CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER
VARIOUS PARTS OF THE AREA THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PJA

The radar

The Bismarck radar (KBIS), 92 km away, was scanning. The volume nearest the first event began at 13:37 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
July 16, 6:36 AM MST to 6:39 AM MST
Where
Grant County, 0.48 mi E of Elgin
Measured
0.88 in hail
Reported by
Public
Coordinates
46.400, -101.840

Hail, Grant

When
July 16, 7:15 AM MST to 7:18 AM MST
Where
Grant County, 5.87 mi NW of Lark
Measured
1 in hail
Reported by
Public
Coordinates
46.520, -101.470

Hail, Mercer

When
July 16, 8:50 AM CST to 8:54 AM CST
Where
Mercer County, 11.06 mi N of Golden Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.440, -102.060

Thunderstorm Wind, McLean

When
July 16, 10:55 AM CST to 10:58 AM CST
Where
McLean County, 3.94 mi SE of Washburn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.240, -100.960

The public estimated thunderstorm wind gusts of 60 mph.

Hail, McLean

When
July 16, 10:55 AM CST to 10:58 AM CST
Where
McLean County, 3.94 mi SE of Washburn
Measured
0.88 in hail
Reported by
Public
Coordinates
47.240, -100.960

Hail, McLean

When
July 16, 11:00 AM CST to 11:03 AM CST
Where
McLean County, 6.43 mi SSE of Washburn
Measured
1 in hail
Reported by
Public
Coordinates
47.200, -100.950

Hail, Burleigh

When
July 16, 12:19 PM CST to 12:22 PM CST
Where
Burleigh County, 2.13 mi SSW of Baldwin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.000, -100.780

Thunderstorm Wind, Burleigh

When
July 16, 12:30 PM CST to 12:33 PM CST
Where
Burleigh County, 0.69 mi N of Wing
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.140, -100.280

The public estimated thunderstorm wind gusts of 60 mph.

Hail, Burleigh

When
July 16, 12:40 PM CST to 12:45 PM CST
Where
Burleigh County, 1.57 mi ENE of Arena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.140, -100.140

Thunderstorm Wind, Kidder

When
July 16, 1:30 PM CST to 1:35 PM CST
Where
Kidder County, 2.28 mi NNW of Dawson
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
46.900, -99.750

A dock on a lake was lofted by thunderstorm winds and pushed up against a cabin downwind.

Thunderstorm Wind, Kidder

When
July 16, 1:40 PM CST to 1:43 PM CST
Where
Kidder County, 4.25 mi NNE of Dawson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.930, -99.710

The public estimated thunderstorm wind gusts of 60 mph.

Thunderstorm Wind, Stutsman

When
July 16, 2:20 PM CST to 2:24 PM CST
Where
Stutsman County, 1.17 mi NE of Medina
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Crop damage
$35,000
Reported by
Public
Coordinates
46.890, -99.280

Numerous trees were blown over by thunderstorm wind gusts.

Hail, Stutsman

When
July 16, 3:05 PM CST to 3:08 PM CST
Where
Stutsman County, 0.69 mi S of Buchanan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.060, -98.830

Hail, Burleigh

When
July 16, 3:12 PM CST to 3:15 PM CST
Where
Burleigh County, 3.58 mi SSE of Mc Kenzie
Measured
1 in hail
Reported by
Public
Coordinates
46.770, -100.380

Hail, Sioux

When
July 16, 2:23 PM MST to 4:23 PM MST
Where
Sioux County, Solen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.390, -100.800

Hail, Burleigh

When
July 16, 3:51 PM CST to 3:54 PM CST
Where
Burleigh County, 3.49 mi S of Moffit
Measured
1 in hail
Reported by
Public
Coordinates
46.630, -100.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651239, 651240, 651241, 651242, 651243, 651244, 651245, 651246, 651247, 651248, 651249, 651250, 651252, 651253, 651251, 651254.